Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 36, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2004, 9:36 AM CDT for Barber County, Pratt County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 9:36 AM CDT (14:36 UTC)
- Expired
- Apr 23, 2004, 10:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
118
WUUS53 KDDC 231436
SVRDDC
KSC007-151-231515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
935 AM CDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS
THIS INCLUDES THE CITIES OF...SUN CITY...SHARON...MEDICINE LODGE...
LAKE CITY...ISABEL...HAZELTON...AETNA
EXTREME SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 1015 AM CDT
* AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES NORTH OF AETNA...MOVING NORTHEAST AT 40
MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3725 9900 3703 9900 3702 9834 3737 9835
3748 9847 3746 9901
$$
BERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:14 AM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, Apr 23, 3:14 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT FRI APR 23 2004 .DISCUSSION... DAYS 1-2... ...WIDESPREAD RAINFALL TO OVERSPREAD ALL OF SOUTHWEST KANSAS TODAY THROUGH EARLY SATURDAY... RAINFALL AMOUNTS APPEAR TO BE THE MAIN FORECAST CHALLENGE TODAY, TONIGHT, AND INTO THE FIRST PART OF SATURDAY. PRECIP TYPE IS ALSO A BIT OF A CHALLENGE NEAR THE COLORADO LINE, ESPECIALLY IN HAMILTON COUNTY. WATER VAPOR AND IR SAT IMAGERY SHOW A WELL DEVELOPED MID LATITUDE CYCLONE SPINNING OVER THE FOUR CORNERS REGION. A VERY PRONOUNCED UPPER DIVERGENCE FIELD EXISTS THIS MORNING OVER NORTHERN NEW MEXICO AND SOUTHERN COLORADO, EAST OF THE H5 LOW CENTER. 00Z RAOB ANALYSIS SHOWS STRONG 850/700MB BAROCLINIC ZONE IN PLACE WITH THIS SYSTEM, SO COMBINING THIS WITH THE VIGOROUS AGEOSTROPHIC AND ISALLOBARIC WINDS, FRONTOGENESIS FORCING IS VERY STRONG IN COMBINATION WITH THE QUASI-GEOSTROPHIC ASCENT. A LARGE, COLD CLOUD TOP IR PRESENTATION WITH LIGHTNING STRIKES ON THE SOUTH SIDE OF THE COLD CLOUD TOP SHIELD IS GOOD EVIDENCE OF ALL THIS FORCING FOR VERY IMPRESSIVE UPWARD VERTICAL MOTION. THIS SYSTEM LOOKS VERY MUCH LIKE THE MARCH 16-19, 2003 COLORADO STORM, FROM A SATELLITE PERSPECTIVE, ONLY MORE COMPACT IN NATURE. STRONG UPSLOPE FLOW HAS YIELDED DRIZZLE AND LIGHT FOG OVER MUCH OF MY AREA EARLY THIS MORNING. THIS WILL BE THE RULE MOST OF THE DAY ACROSS SOUTHWEST KANSAS OUTSIDE OF THE HEAVIER RAIN AREAS (MAINLY OVER WESTERN ZONES THROUGH MIDDAY). TEMPERATURES WILL GO NOWHERE TODAY WITH STRONG NORTHEAST WINDS, LOW CLOUDS, DRIZZLE, AND RAIN. TEMPERATURES STEADY IN THE UPPER 40S WILL BE THE RULE, WITH MID-UPPER 50S IN THE FAR SOUTHEAST. TEMPERATURES MAY ACTUALLY COOL SOME NEAR THE COLORADO LINE AS THE LOW LEVEL COLUMN CONTINUES TO COOL DUE TO VIGOROUS ASCENT. LOW LEVEL THERMAL FIELDS SUGGEST THE ATMOSPHERE WILL BE CLOSE TO SUPPORTING SNOW TO THE SURFACE OVER HAMILTON AND STANTON COUNTIES. IT APPEARS A WIDESPREAD AREA OF STORM TOTAL RAINFALL IN THE 0.5 TO 1.5 WILL ENCOMPASS MUCH OF SOUTHWEST KANSAS. WHERE EXACTLY THE HEAVIEST RAIN WILL OCCUR WILL DEPEND ON MESOSCALE DETAILS THAT ARE NEXT TO IMPOSSIBLE TO ANTICIPATE MORE THAN 12 HOURS IN ADVANCE, HOWEVER IT APPEARS GIVEN THE MASSIVE AMOUNTS OF LIFT, THE COLD NATURE OF THE SYSTEM, MOISTURE INFLUX ON TOP OF THE LOW LEVEL COLD DOME (AS WELL AS A FAVORABLE CLIMATOLOGY COMPONENT), THAT ELEVATED CONVECTIVE ELEMENTS WILL ENHANCE RAINFALL TOTALS IN SEVERAL AREAS OF THE CWA...MAINLY SOUTHEASTERN 1/3. THE ONLY THING THAT APPEARS DETRIMENTAL TO A POTENTIAL FLOOD PROBLEM IS THE LARGE SURFACE BASED CONVECTIVE SYSTEM WHICH IS EXPECTED SOUTH ALONG THE RED RIVER. THIS SHOULD DETER WIDESPREAD 2 TO 3 RAINFALL AMOUNTS, WHICH WOULD OTHERWISE BE LIKELY GIVEN THE OTHER METEOROLOGICAL INDICATIONS. THIS SAID, A FLOOD WATCH WILL NOT BE ISSUED THIS CYCLE FOR SOUTHEASTERN ZONES, HOWEVER THE FOLLOWING SHIFTS WILL NEED TO MONITOR THIS POSSIBILITY CAREFULLY. DAYS 3-7... NO CHANGES ARE PLANNED IN THE GRIDS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 45 55 43 / 90 99 50 00 GCK 47 40 55 43 / 90 99 50 00 EHA 44 38 57 43 / 99 99 20 00 LBL 48 42 57 44 / 90 90 20 00 HYS 48 45 53 43 / 50 90 80 00 P28 56 47 61 45 / 80 99 80 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && UMSCHEID/JOHNSON
Hazardous weather outlook, Apr 23, 4:44 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 AM CDT FRI APR 23 2004 KSZ030-031-043>046-061>066-074>081-084>090-241000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 444 AM CDT (344 AM MDT) FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT RAIN AND ISOLATED THUNDERSTORMS WILL OVERSPREAD SOUTHWEST KANSAS TODAY AND TONIGHT. ANY THUNDERSTORM THAT DEVELOPS OVER SOUTHWEST KANSAS WILL REMAIN BELOW SEVERE LEVELS, WITH THE GREATEST PROBABILITY FOR THUNDERSTORMS TO BE ALONG AND SOUTH OF THE ARKANSAS RIVER. SOME SMALL HAIL IS POSSIBLE GIVEN THE DEGREE OF COLD AIR ALOFT, HOWEVER THE MAIN WEATHER STORY WILL BE THE WIDESPREAD AREA OF MODERATE TO OCCASIONALLY HEAVY RAIN, ESPECIALLY TONIGHT. RAIN MAY MIX WITH OR CHANGE TO SNOW NEAR THE COLORADO BORDER, PARTICULARLY IN THE COOLIDGE TO SYRACUSE TO JOHNSON AREAS, WHERE UP TO AN INCH OF SNOW MAY ACCUMULATE. MANY LOCATIONS ACROSS SOUTHWEST KANSAS MAY RECEIVE THREE QUARTERS OF AN INCH OF RAINFALL OR MORE THROUGH MIDDAY SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... RAINFALL AMOUNT REPORTS FROM SPOTTERS ARE ENCOURAGED AND GREATLY APPRECIATED. UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 9:22 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 38 min |
| Apr 23, 10:15 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.